Hail, Meade
- When
- May 18, 2:50 PM MST
- Where
- Meade County, 3 mi NNE of Black Hawk
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.190, -103.287
A thunderstorm developed west of Rapid City and tracked northeastward into southern Meade County, producing hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm developed west of Rapid City and tracked northeastward into southern Meade County, producing hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 1:04 PM MST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 204 PM MDT SAT MAY 18 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 203 PM MDT SAT MAY 18 2013 CURRENT SURFACE MAP PLACES WEAK TROF/WARM FRONT ACROSS SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. LOW CLOUDS GRADUALLY DISSIPATING ACROSS THE AREA. ISOLATED TSRA OVER THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. CONVECTION COVERAGE/INTENSITY WILL INCREASE RAPIDLY THIS AFTERNOON WITH 1000-2000J/KB SBCAPE. SEVERE THUNDERSTORMS POSSIBLE FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. UPPER LOW CLOSES OFF OVER SOUTH DAKOTA ON SUNDAY...WITH SOME DIFFERENCES AMONG MODELS. GFS/GEM MORE INTENSE AND A LITTLE FURTHER WEST WITH 700MB LOW THAN NAM. WIDESPREAD SHOWERS EXPECTED ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS STRONG THETA-E ADVECTION WRAPS AROUND THE NORTH-NORTHWEST SIDE OF UPPER LOW. INCREASING LOW LEVEL FLOW OUT OF THE NORTH AND STEEP LOW/MID LEVEL LAPSE RATES WILL RESULT IN UPSLOPE ENHANCED RAINFALL OVER THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAIN...ESPECIALLY SUNDAY NIGHT. WILL BECOME WINDY ACROSS PLAINS OF WESTERN SOUTH DAKOTA. .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 203 PM MDT SAT MAY 18 2013 MEDIUM RANGE MODELS REMAIN IN GOOD GENERAL AGREEMENT WITH PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK. WITH THE LOW STILL PROJECTED TO STALL OUT ACROSS THE NORTHERN AND CENTRAL PLAINS MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED ACROSS MUCH OF THE FORECAST AREA. THERE IS STILL SOME UNCERTAINTY AT THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS LIKELY ACROSS THE NORTHERN BLACK HILLS AREA...WHERE UPSLOPE ENHANCED PRECIPITATION WILL OCCUR. COOL AND WINDY CONDITIONS CAN BE EXPECTED MONDAY AND TUESDAY...WITH HIGHS IN THE UPPER 40S TO UPPER 50S. SYSTEM WILL SLOWLY DRIFT EAST OUT OF THE REGION TUESDAY NIGHT OR EARLY WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO EAST. BEYOND WEDNESDAY...THERE SHOULD BE A GRADUAL WARMUP THROUGH THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A WEAK RIDGE MOVES INTO THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST FOR LATE WEDNESDAY INTO THURSDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON ISSUED AT 203 PM MDT SAT MAY 18 2013 AREAS OF MVFR CEILINGS AND VISIBILITIES WITH SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. LOCAL IFR/LIFR CONDITIONS EXPECTED NEAR STRONGER STORMS. IFR AND LIFR CEILINGS WITH RAIN WILL SET INTO NORTHEAST WYOMING AFTER MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 502 AM MDT SAT MAY 18 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 502 AM MDT (602 AM CDT) SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND NORTHEAST ACROSS northeast wyoming and western south dakota through this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...Sunday THROUGH friday ACTIVE WEATHER is forecast to continue sunday through tuesday. showers with a isolated thunderstorms are expected sunday becoming mostly rain showers monday and tuesday. another round of thunderstorms is in the forecast for the end of next week. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
327 PM MDT SAT MAY 18 2013
SDZ024-028-072-182200-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
327 PM MDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 400 PM MDT...
AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEMO...OR 13 MILES WEST OF DOWNTOWN RAPID
CITY...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEMO...
PIEDMONT...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 42 AND
51...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4409 10359 4430 10355 4427 10326 4414 10334
4413 10337 4410 10336 4404 10340
TIME...MOT...LOC 2128Z 197DEG 13KT 4415 10346
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 14 ENE DOWNTOWN STURGIS 44.49N 103.25W
05/18/2013 E0.75 INCH MEADE SD PUBLIC
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 337 PM MDT SAT MAY 18 2013 SDZ024-072-073-182215- NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 337 PM MDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE AND SOUTHWESTERN MEADE COUNTIES UNTIL 415 PM MDT... AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLACK HAWK...OR 10 MILES NORTHWEST OF DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BLACK HAWK... PIEDMONT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 42 AND 53... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4432 10339 4424 10315 4414 10323 4414 10357 TIME...MOT...LOC 2138Z 217DEG 18KT 4416 10339 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 4 NW NEMO 44.23N 103.56W
05/18/2013 E0.70 INCH LAWRENCE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL PACTOLA RESERVOIR 44.07N 103.50W
05/18/2013 E0.70 INCH PENNINGTON SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 S MUD BUTTE 44.93N 102.88W
05/18/2013 E0.75 INCH MEADE SD PUBLIC
&&
POJORLIEThe Rapid City radar (KUDX), 37 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445544, 445545, 445546.